Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Columbia, SC

June 2, 2016Clarendon County, Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2016, 8:52 PM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2016, 8:52 PM EDT (00:52 UTC)
Expired
Jun 2, 2016, 9:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clarendon County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:00 PM EDTTSTM WND DMG2 Ne Mayesville, SCTREE IN ROADWAY BLACK SWAMP RIVER BRIDGE SC76 & SC527.
Jun 2, 9:16 PM EDTTSTM WND DMG5 Ese East Sumter, SCTREE DOWN BOOTS BRANCH RD X HWY 378.
Jun 2, 9:16 PM EDTTSTM WND DMG5 Ese East Sumter, SCTREE DOWN E BREWINGTON RD X EASTERN SCHOOL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS52 KCAE 030052
SVRCAE
SCC027-061-085-030130-
/O.NEW.KCAE.SV.W.0034.160603T0052Z-160603T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  EAST CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 930 PM EDT

* AT 851 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CARTERSVILLE TO NEAR MULBERRY...MOVING EAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUMTER...SOUTH SUMTER...TURBEVILLE...MAYESVILLE...LYNCHBURG...SHILOH...
  EAST SUMTER...LAKEWOOD AND OSWEGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3382 7992 3380 7996 3386 8038 3415 8019
      3415 8015 3409 8008 3408 8003 3403 7997
      3400 7990 3398 7990 3395 7998 3388 7994
      3388 7988
TIME...MOT...LOC 0051Z 269DEG 17KT 3411 8010 3393 8025 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:49 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 2, 7:49 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
749 PM EDT THU JUN 2 2016

.SYNOPSIS...
Moisture will circulate into the forecast area on the backside of
high pressure centered off the southeast coast and ahead of a cold
front slowly approaching from the west. The front will be in the
forecast area Monday and Tuesday. The deepest moisture will occur
ahead of the front Saturday Night and Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered convection across the area especially the Pee Dee early
this evening. Latest SPC HRRR showing convection will linger for
most of the rest of the evening aided by a weak shortwave in
northern GA. Some mid level dry air combined with an inverted V
sounding profile will support the potential for damaging wind
gusts from the strongest storms and an isolated severe storm
cannot be ruled out. Heavy rain could be a threat as well with
weak storm motion and efficient warm rain processes.

Highest pops will continue to be focused across the northern
Midlands through early evening then convection is expected to wane
by late evening with the loss of daytime heating. Temperatures
will be mild overnight as they are slow to cool with convective
debris clouds around through the first half of the night and some
lingering scattered mid level clouds through dawn Friday.
Overnight lows forecast to be in the upper 60s to around 70
degrees.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The models displayed surface ridging extending from the Atlantic
to just south of the forecast area. There was weak surface
troughing shown near or in the forecast area. Expect thunderstorms
mainly associated with strong heating, but h5 ridging should limit
coverage. The guidance consensus supported chance pops. The NAM
had moderate instability with surface-based lifted index values -6
to -7 plus an inverted-v forecast sounding. Strong wind gusts
will be possible with the thunderstorms. Recent verification and
the upper ridging favored the higher maximum temperature
guidance. The low temperature guidance was close.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Expect considerable shower and thunderstorm coverage Saturday
Night and Sunday. The models have been consistent showing a
moisture increase Saturday Night with high moisture continuing
through Sunday ahead of a slow moving cold front and developing
upper troughing. We leaned toward the higher guidance pops and
forecasted likely. The cold front should be in the forecast area
Monday and Tuesday but the models have been consistent showing
deeper moisture ahead of the upper trough east of the region.
Also, there has been consistency with developing low pressure
lifting northeastward from the Gulf staying well east of the
forecast area. Forecasted just chance pops. Further drying should
occur behind the front for Wednesday and Thursday. The GFS and
ECMWF MOS had the highest pops Sunday and Sunday Night with
values 40 to 60 percent. The MOS had pops 20 to 30 percent Monday
and Tuesday, and less than 20 percent Wednesday and Thursday. The
GFS ensemble mean pops were close but there was a high spread
Monday diminishing forecast confidence for that day. The MOS had
temperatures above normal ahead of the front through Saturday,
then near normal during the rest of the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions generally expected through the early portion of
tonight at all sites, with the exception being in scattered showers
and thunderstorms this evening.  Later tonight, possible mvfr/ifr
visibility restrictions developing at both ags/ogb.  vfr conditions
return at all sites after 12z Friday.

Isolated showers and thunderstorms will continue to be possible
across the area over the next several hours as a weak shortwave
moves across the region.  Have gone with vcsh at all terminals until
02z.  Will then update later tonight if coverage remains.

Winds generally light at around or less than 5 knots with a somewhat
prevailing southerly direction through 02z, then becoming light and
variable to calm overnight and into Friday. Winds will be gusty in
and around storms this evening.

Fog chances will be low early tonight, then increasing chance for
mvfr/ifr bf/fg development at ags/ogb after 09z through sunrise.
Remaining sites will be vfr.

EXTENDED AVIATION OUTLOOK...A cold front will approach the area over
the weekend bringing associated restrictions through the entire
weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 2, 4:15 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUN 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 6:44 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT THU JUN 2 2016

SCZ016-022-029-022330-
LEE-CHESTERFIELD-KERSHAW-
644 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KERSHAW...SOUTH
CENTRAL CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...

AT 643 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF CLYDE...
OR 8 MILES NORTHWEST OF BISHOPVILLE. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE...MCBEE AND BETHUNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3418 8042 3438 8053 3454 8019 3444 8015
      3436 8029 3434 8025 3432 8024 3434 8021
      3436 8020 3437 8018 3432 8017 3428 8013
      3424 8012
TIME...MOT...LOC 2243Z 250DEG 3KT 3434 8031
Special weather statement, Jun 2, 7:25 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU JUN 2 2016

SCZ016-022-028-029-031-030030-
LEE-RICHLAND-SUMTER-CHESTERFIELD-KERSHAW-
725 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW...EASTERN
RICHLAND...SOUTH CENTRAL CHESTERFIELD...LEE...AND NORTHWESTERN
SUMTER COUNTIES...

AT 724 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF KERSHAW TO 6 MILES SOUTHEAST OF
CAMDEN TO NEAR FORT JACKSON...AND MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...CAMDEN...BISHOPVILLE...OAKLAND...FORT JACKSON...LUGOFF...
MULBERRY...MCBEE...BETHUNE...OSWEGO...REMBERT...STATEBURG...CHERRYVALE AND
DALZELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3394 8036 3395 8096 3417 8082 3444 8070
      3455 8027 3439 8024 3436 8029 3434 8025
      3432 8024 3433 8023 3410 8018
TIME...MOT...LOC 2324Z 212DEG 8KT 3440 8062 3418 8056 3402 8081
Special weather statement, Jun 2, 8:37 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT THU JUN 2 2016

SCZ022-028-029-031-038-030130-
LEE-CLARENDON-RICHLAND-SUMTER-KERSHAW-
837 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...EAST
CENTRAL RICHLAND...LEE...NORTHEASTERN CLARENDON AND SUMTER
COUNTIES...

AT 836 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTEREND 8
MILES SOUTHWEST OF LAMAR... OR 9 MILES SOUTHEAST OF
BISHOPVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...MILLWOOD...OAKLAND...
MULBERRY...TURBEVILLE...MAYESVILLE...LYNCHBURG...OSWEGO...CANE SAVANNAH...
WEDGEWOOD...SHILOH...REMBERT...EAST SUMTER...STATEBURG...CHERRYVALE...
DALZELL AND LAKEWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3382 7992 3381 7994 3390 8063 3431 8059
      3435 8027 3432 8024 3436 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3415 8015
      3409 8008 3400 7990 3398 7990 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 0036Z 274DEG 29KT 3410 8018

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:37 PM EDTSpecial Weather StatementCAELee, Sumter53 min
Jun 2, 10:06 PM EDTSpecial Weather StatementCAEClarendon39 min
Jun 2, 10:47 PM EDTSpecial Weather StatementCAEClarendon58 min
Jun 2, 11:48 PM EDTSevere Thunderstorm WarningCAEMcCormick35 min
Jun 3, 12:08 AM EDTSpecial Weather StatementCAESaluda52 min
Jun 3, 5:01 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Richland, Sumter59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.